Missouri, 2020

Damaging Wind in Missouri, July 21, 2020

July 21, 2020 · NWS EAX · 1 event in 1 county or zone

A single wind report came in from a storm in Clay County. The damage was relegated to some trees and power lines in the Liberty area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A single wind report came in from a storm in Clay County. The damage was relegated to some trees and power lines in the Liberty area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 20, 10:01 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 10:01 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1101 PM CDT Mon Jul 20 2020

.Discussion...
Issued at 254 PM CDT MON JUL 20 2020

Key message: Additional storms possible overnight into tomorrow
morning with more heavy rain and flash flooding potential.

This is a very uncertain forecast with a multitude of mesoscale
features, not handled particularly well by any guidance, affecting
the forecast. First, there are at least two distinct boundaries
noted via satellite imagery. One is across southern KS and MO and
progressing southward this afternoon. There is another boundary from
north central KS that may extend into west central MO. This showed
up well at 925mb, and helped initiate new convection in north
central KS, but has been weakening as the low-level flow focuses on
the southern boundary. The main synoptic front looks like it's
across northern MO/ southern IA and slowly lifting northward. Any
of these boundaries could be a focus for some afternoon/ evening
storms. Additionally, there is an MCV along the KS/OK state line
that is slowly tracking to the east. With broad/ weak
northwesterly flow, there's subtle shortwave troughs moving
through the flow into WY and NE. The morning MCS, residual cloud
cover, and new cloud cover from showers/ storms that developed on
the 925 boundary, are really inhibiting renewed instability this
afternoon, lowering chances for afternoon and evening storms.
Given this, the best chances look to be overnight into tomorrow
morning again. The RAP has had the best handle, though still not
very good, on the features mentioned above and feel that
incorporating that more into the forecast may offer the best
guidance. With that in mind, several areas of ascent develop
overnight that should become the focus for renewed convection. An
area of ascent noted on the 305K to 310K surfaces develops over
central to eastern KS around midnight that shifts into western MO
early in the morning. Another area of ascent, on the same theta
levels develops over Nebraska and builds mainly southward. Think
that showers and storms will develop over central to eastern KS,
possibly into western MO tonight, and persist into tomorrow
morning. With precipitable water values at or just over 2" over
the area, the main concern will be from heavy rainfall and flash
flooding. There could also be some gusty winds, especially areas
that begin to surge forward, similar to this morning where 40 to
50 mph winds were observed with the line that surged through the
KC metro

For the middle portion of this week through the weekend, the
pattern remains mostly unchanged. Ample moisture will continue to
be present with the upper ridge remaining suppressed to our south.
There's also a weak boundary draped through the region. So it's
hard to find a period of time that looks dry. Rather, there could
be afternoon, heat- of-the- day, showers/ storms as well as
overnight convective systems that track southeastward along
wherever the boundary may be that particular day. The upper ridge
builds back north by the end of the week but both the GFS and the
ECMWF keep a week boundary in place as high pressure moves into
the Great Lakes. This pattern keeps low chances of PoPs going
through the extended forecast, even with the upper ridge building
northward. The good thing with the potential rainfall and cloud
cover would that temperatures would be subdued some. Otherwise, it
looks hot and humid through early next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1101 PM CDT MON JUL 20 2020

We are currently tracking a system in eastern Kansas that has the
potential to bring scattered rain showers to our terminals.  The
last few sets of model runs have been giving little guidance to
whether these storms will fizzle out at the Kansas/Missouri border,
so we kept the chance for rain showers near our terminals in the
early morning hours. Off and on rain chances will continue for the
rest of the TAF period until the early afternoon, so it was
difficult to nail down a constant dry period before the next round
of rain showers.  There is still uncertainty in the timing of the
late morning round of showers.  We kept everything mostly the same
with showers arriving by mid-morning, though we did extend the
chance for rain farther into the afternoon.  VFR conditions are
expected into the evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Klaus
Hazardous weather outlook, Jul 20, 3:47 AM CST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
447 AM CDT Mon Jul 20 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
447 AM CDT Mon Jul 20 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A few strong storms with wind gusts and hail will be possible this
morning and again later this afternoon into tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will continue into Tuesday. Locally heavy
rainfall totals of 1-3" will be possible today into Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 51 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 21, 1:15 AM CST to 1:18 AM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.250, -94.420

Isolated downburst within otherwise non-severe storms produced some tree damage, which caused some powerlines to come down in Liberty.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912248.